Bodily dissociation
body effect
AI-inferred — this entry was drafted by AI and has not yet been verified against primary sources. A sourced revision is planned.
Bodily dissociation is a sense of disconnection from one's own body — a felt separation between awareness and physical form.
As a drug effect it is acute and dose-dependent, appearing primarily at high doses and fading as the substance wears off, which distinguishes it from a standing depersonalization disorder. It ranges from a mild floating or numbing at the body's surface to a near-total loss of felt connection with physical form, occasionally leaving the impression that the body belongs to someone else.
Bodily dissociation is uncommon relative to other interoceptive effects but is reliably reported at high doses within its primary drug classes. It is most commonly induced under dissociatives such as ketamine, dextromethorphan, and memantine, and also appears under psychedelics such as psilocybin mushrooms, where high doses can push interoceptive processing far enough from its baseline to produce a similar disconnection.
phenomenology
Bodily dissociation is felt as a loosening of the sense that one inhabits one's own body: limbs may register as remote, weightless, or belonging to another person, and the felt boundary between self and surroundings becomes indistinct.
Internally, signals that normally anchor awareness — hunger, warmth, heartbeat, the pressure of a surface underfoot — recede or vanish entirely. It commonly comes with a quality of floating, a general numbing of physical sensation, and a quieting of the proprioceptive feedback that orients the body in space.
Attending to these absences tends to deepen them — searching for bodily feeling yields less of it. At high doses under dissociatives, the separation can become near-total, with the body perceived as a distant or foreign object.
mechanism
Bodily dissociation arises through different pathways depending on the drug class:
- Dissociatives — block NMDA receptors, disrupting the thalamo-cortical relay that integrates incoming sensory signals into a coherent felt body; the result is a progressive uncoupling of interoceptive awareness from the sense of bodily identity.
- Psychedelics — act primarily on 5-HT2A receptors, altering the brain's predictive model of the body; at high doses, the mismatch between expected and incoming sensory signals can manifest as a felt disconnection from physical form.
How much each pathway contributes in a given case is not fully understood.
safety
Bodily dissociation is not itself dangerous, but it carries downstream risks worth noting.
- If it happens — sit or lie down in a safe, clear space; proprioceptive feedback is reduced, so judging movement and balance is unreliable. Stay still, keep oriented to your surroundings, and remind yourself the sensation will ease as the substance wears off.
- Seek help if — the disconnection is accompanied by chest pain, difficulty breathing, or disorientation that persists well beyond the expected duration; these may signal something beyond the ordinary effect.
- Higher risk — people with a personal history of depersonalization disorder or recurrent dissociative episodes; for them, even moderate doses of dissociatives can trigger an episode that outlasts the drug itself, and a trusted person nearby is advisable.
variability
Who experiences it, and how strongly, varies widely. It is almost entirely dose-dependent — at moderate doses even primary dissociatives rarely produce it, and low doses seldom do.
Set and setting shape intensity: a disorienting or unfamiliar environment tends to amplify the disconnection, while a calm, stable setting can keep it mild. Prior exposure to dissociative states and a generally stable sense of self appear to reduce its intensity. Expectation plays a role — someone anticipating detachment from the body may encounter it sooner and more fully.
substances
practices
experience reports
No experience reports yet. Be the first to contribute.
First-person accounts of subjective effects, timing, and outcomes — submitted for harm reduction.
AI-generated · claude-sonnet-4-6 · reviewed
Harm-reduction reference — not medical advice.